Huffpost Parents
THE BLOG

Featuring fresh takes and real-time analysis from HuffPost's signature lineup of contributors

Howard J. Bennett, M.D. Headshot

Don't Diagnose Drug Allergies Over the Phone

Posted: Updated:

The mother of an 18-month-old patient called my office because her daughter woke up with a rash on her upper chest and back. The girl had been started on amoxicillin the previous day for an ear infection.

The child's mom asked my nurse if we should diagnose an amoxicillin allergy and put her on a different antibiotic. The nurse said no. Instead, she wisely gave the child an appointment to see me. When I examined the girl, I determined that she was not having an allergic reaction to the antibiotic. Instead, she had a heat rash from the fever that had accompanied the ear infection.

It can be difficult to diagnose drug allergies for a number of reasons. First, allergic reactions can manifest themselves with a variety of skin findings, some of which are hard to pin down as being allergic in nature. Second, children often get rashes from viruses, fever and environmental conditions like dry air, and these eruptions may occur at the same time they were taking medication. Third, most drug allergies cannot be diagnosed by skin testing.

Over the years, I've seen many children who were diagnosed with a drug allergy based on a phone conversation with the doctor. When I asked the parents to describe what the rash had looked like, it was usually too long ago for them to remember. As a result, I had to assume the child was allergic to the drug even though in some cases, I knew this wasn't the case.

It's not a good idea to diagnose drug allergies without seeing the patient. First, it is very difficult to describe a rash over the phone. Are the spots pink or red? Are they raised or flat? Are they isolated or do they appear in groups? Each of these characteristics helps the doctor determine if the rash is allergic in nature.

The second reason a drug allergy shouldn't be diagnosed over the phone relates to the importance of labeling a patient as being drug allergic. Because it will have limit future medication choices, doctors should try to have all the facts before making this determination.

Unfortunately, real life can complicate the process. The patient I described developed her rash during the day so it was easy for me to see her. However, what should parents do if the rash occurs when the office is closed? Unless the child is having a severe reaction, it's burdensome to send families to an emergency room to be evaluated for a possible drug reaction. But if the doctor waits to see the child the following morning, the rash may have disappeared or faded so much that it's impossible to make a diagnosis.

One solution to this problem is the cell phone. Because most people have cell phones, taking pictures of the rash can be very helpful. However, in order to obtain the best information possible, parents should take multiple photos including close-up shots and more panoramic views that show how the rash looks in relation to the rest of the body. Finally, parents should look at the pictures to make sure the images are in focus. Otherwise, the doctor will be at a disadvantage if the rash has faded the following day.

Another solution is a nighttime medical clinic. It's much easier to be seen in an urgent care center at night or on weekends than going to an emergency room.

If your child develops a rash while taking an antibiotic (or any other medication), she should ideally be seen to confirm or "rule out" an allergic reaction. If your health care provider attempts to make a phone diagnosis, you should insist that the child be seen.